Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 18, 2021Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 18, 2021, 2:13 PM CDT for Barton County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:13 PM CDT (19:13 UTC)
Expired
Jul 18, 2021, 2:30 PM CDT
In force
17 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS83 KICT 181913
SPSICT

Special Weather Statement
National Weather Service Wichita KS
213 PM CDT Sun Jul 18 2021
 
KSZ047-181930-
Barton KS-
213 PM CDT Sun Jul 18 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 230 PM CDT.

* At 211 PM CDT...National Weather Service Doppler radar was 
  tracking a strong thunderstorm with locally heavy rainfall west of 
  Pawnee Rock, or 7 miles northeast of Larned...moving south at 30 
  mph.

hail up to the size of peas..and wind gusts up to 40 mph will be 
possible with this storm.

* Locations impacted include...
  Pawnee Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3840 9903 3826 9893 3826 9903
TIME...MOT...LOC 1912Z 339DEG 27KT 3828 9902 

$$

HAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:32 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 18, 12:32 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1232 PM CDT Sun Jul 18 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 321 AM CDT Sun Jul 18 2021

Another low confidence thunderstorm forecast today through Monday.
Overall, precipitable water values and instability is a bit less
compared to the past few days, so am leaning toward lower PoPs
rather than higher.

Thinking the best chance for hit-or-miss thunderstorm chances today
will be confined to mainly southern portions of south-central and
southeast Kansas, and also areas of I-135, in the vicinity of a
subtle 925-850mb convergence zone, amidst increasing large scale
ascent from shortwave energy approaching from the north. This
scenario is supported by convection-allowing model consensus. These
storm chances should continue to shift further west/southwest
tonight and Monday, as a drier/more stable airmass associated with
Canadian high pressure approaches from the northeast, with the best
chances late tonight-Monday west of I-135, along eastern fringe of
subtle 850-700mb warm advection and moisture transport.
Additionally, somewhat cooler temperatures aloft in vicinity of the
upper shortwave may support a few isolated showers/storms over
southeast Kansas Monday afternoon-evening.

While widespread severe weather is not expected through Monday,
strengthening deep layer shear amidst seasonable instability could
support a few rogue strong to severe storms, capable of large hail
and damaging winds. Pockets of heavy rainfall and associated
localized flooding will be a hazard as well with any activity that
develops.

.LONG TERM...(Wednesday through Saturday)
Issued at 321 AM CDT Sun Jul 18 2021

Anomalous surface high pressure settling south across Mid-America
will support continued below normal temperatures through Wednesday
across the region. Forecast high temperatures will be in the 80s to
low 90s, with forecast lows in the 60s. Dewpoints Monday-Wednesday
will drop into the upper 50s and 60s, taking a big edge of the
humidity factor. However, by mid-late week, temperatures should
begin to edge back closer to above normal values, as western CONUS
upper ridging nudges east. The influence of the expansive upper
ridge should support a prolonged period of mostly dry weather,
although the latest ECMWF does attempt to break the ridge down over
the weekend, supporting a chance for storms approaching from the
north across eastern Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Jul 18 2021

MCS dropping south at time of issuance. TRW remains just to the
west of the CWA in a more conducive atmosphere. It is possible a
few claps of thunder will occur at KRSL and KGBD, but the
predominant precip will be RW. PWAT's also lie just the west and
expect the system to keep diving south with TRW west and RW over
the northern TAF sites. This will include KRSL, KGBD, and to a
lesser extent KSLN and KHUT. It is quite possible the RW will
disspipate prior to entering SC KS. Once this system moves
through, clearing skies and an end to the low clouds should
prevail. That should leave all TAF sites in VFR conditions for the
remained of this package. Not anticipated the low cigs for vsbys
Monday morning as we experience this am.

&&

.HYDROLOGY...
Issued at 321 AM CDT Sun Jul 18 2021

Minor to moderate flooding continues across many southeast Kansas
streams/rivers, including the Verdigris, Fall, and Neosho rivers,
due to very heavy rainfall since last Thursday. Fortunately, the
threat for widespread heavy rainfall in those basins is lessening,
easing additional flooding concerns. Hit-or-miss thunderstorms
remain possible through Monday across southern Kansas, and also
west of I-135. Pockets of heavy rainfall and associated localized
flooding concerns remain possible with anything that develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  67  86  64 /  20  20  20   0
Hutchinson      87  66  87  63 /  30  20  30   0
Newton          86  65  85  63 /  20  20  20   0
ElDorado        85  66  84  64 /  20  10  10   0
Winfield-KWLD   87  68  85  64 /  20  20  20   0
Russell         89  66  89  63 /  50  30  30   0
Great Bend      87  66  86  63 /  50  30  30   0
Salina          89  66  89  63 /  40  20  20   0
McPherson       87  64  87  62 /  30  20  20   0
Coffeyville     87  68  85  66 /  20  10  20   0
Chanute         86  67  84  66 /  20  10  20   0
Iola            85  66  84  65 /  20  10  20   0
Parsons-KPPF    87  68  85  66 /  20  10  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...CWH
HYDROLOGY...ADK
Hazardous weather outlook, Jul 18, 4:08 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 AM CDT Sun Jul 18 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 AM CDT Sun Jul 18 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few thunderstorms will remain possible today and tonight across
southern Kansas, and also west of I-135. While widespread severe
weather is not expected, a few strong to severe thunderstorms cannot
be ruled out. Pockets of heavy rainfall and localized flooding will
accompany these hit-or-miss storms as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will remain possible Monday west of I-135, and
also across southeast Kansas. Organized strong to severe storms are
not expected.

Heat indices will approach 100 degrees toward late week and next
weekend.

.SPOTTER INFORMATION STATEMENT...

Reports of heavy rainfall, flooding, and severe weather are always
appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 18, 1:33 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
133 PM CDT Sun Jul 18 2021

KSZ047-181900-
Barton KS-
133 PM CDT Sun Jul 18 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 200 PM CDT.

* At 130 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Shaffer...
  moving south southeast at 30 mph.

wind gusts up to 40 mph will be possible with this storm.

* Locations impacted include...
  Pawnee Rock and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3849 9903 3826 9881 3826 9903
TIME...MOT...LOC 1832Z 342DEG 27KT 3849 9909

HAYES
Special weather statement, Jul 18, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
213 PM CDT Sun Jul 18 2021

KSZ047-181930-
Barton KS-
213 PM CDT Sun Jul 18 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 230 PM CDT.

* At 211 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall west of
  Pawnee Rock, or 7 miles northeast of Larned...moving south at 30
  mph.

hail up to the size of peas..and wind gusts up to 40 mph will be
possible with this storm.

* Locations impacted include...
  Pawnee Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3840 9903 3826 9893 3826 9903
TIME...MOT...LOC 1912Z 339DEG 27KT 3828 9902

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:05 PM CDTRiver Flood WarningICTMontgomery44 hr
Jul 17, 7:18 PM CDTSpecial Weather StatementICTSumner27 min
Jul 17, 7:25 PM CDTSpecial Weather StatementICTSumner35 min
Jul 17, 8:00 PM CDTSpecial Weather StatementICTSumner60 min
Jul 18, 1:33 PM CDTSpecial Weather StatementICTBarton27 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.